Texas, 2008Flash Flooding and Hail in Texas, October 5, 2008
October 5, 2008 · NWS MAF · 9 events in 6 counties and zones
An approaching upper level shortwave trough and convergence along a surface cold front provided sufficient lift over most of southwest Texas. Although low level moisture was not too impressive (limiting CAPE values), the 0-6 km bulk shear was near 40-50 kts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level shortwave trough and convergence along a surface cold front provided sufficient lift over most of southwest Texas. Although low level moisture was not too impressive (limiting CAPE values), the 0-6 km bulk shear was near 40-50 kts. A developing low level jet and strong forcing eventually resulted in a MCS forming over eastern portions of MAF's CWA by 8 PM CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 1:28 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 5, 1:28 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SUN OCT 5 2008
.UPDATE...
UPDATING PRODUCTS FOR SEVERE THUNDERSTORM WATCH BOX 911 IN
EFFECT UNTIL 02Z FOR MUCH OF THE COUNTY WARNING AREA.
UPDATED PRODUCTS TO BE SENT SHORTLY.
&&
.DISCUSSION...
INCLEMENT WEATHER IS ON THE WAY TONIGHT AS A POTENT UPPER LEVEL
LOW PRESSURE SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
WESTERN HIGH PLAINS BY MONDAY MORNING. INSTABILITY WILL NOT BE GREAT
WITH THIS SYSTEM WITH CAPES PROGGED FROM 500 TO 1500 J/KG AHEAD OF
THE SURFACE TROUGH AND COLD FRONT. NONETHELESS VERY STRONG FORCING
ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET AND STRONG
SHEAR SHOULD MORE THAN COMPENSATE FOR MARGINAL INSTABILITY. WILL
CONTINUE TO MENTION SEVERE THUNDERSTORM WORDING IN THE ZONES FOR A
GOOD PORTION OF THE FORECAST AREA. (SEE SWODY1).
QUIET WEATHER SHOULD RETURN BY MONDAY AS THE UPPER LEVEL TROUGH MOVES
EAST AND A SURFACE COLD FRONT PLUNGES SOUTH. COOLING WILL BE MINIMAL
PER LESS CLOUDINESS AND LACK OF COLDER AIR BEHIND THE FRONT.
SURFACE HIGH PRESSURE WILL DOMINATE FOR MUCH OF THE REST OF THE WEEK
WITH STABLE AIR IN PLACE. TEMPERATURES LOOK TO BE NEAR NORMAL.
ANOTHER WESTERN UPPER TROUGH MAY COMBINE WITH A TROPICAL SYSTEM
BY NEXT WEEKEND. THERE IS STILL MODEL DIFFERENCES WITH THIS
SYSTEM. WOULD LIKE TO SEE ANOTHER RUN OR TWO BEFORE MENTIONING
WEATHER IN THE GRIDS. WILL INCREASE CLOUDS AND POPS THOUGH FOR
NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 84 53 76 / 80 10 0 0
CARLSBAD NM 53 85 52 82 / 30 0 0 0
DRYDEN TX 64 90 60 84 / 50 10 10 10
FORT STOCKTON TX 58 87 56 80 / 70 10 0 10
GUADALUPE PASS TX 53 79 48 72 / 30 0 0 0
HOBBS NM 53 82 49 78 / 50 10 0 0
MARFA TX 49 81 45 75 / 40 10 0 0
MIDLAND INTL AIRPORT TX 60 83 53 78 / 80 10 0 10
ODESSA TX 61 84 52 79 / 70 10 0 10
WINK TX 61 87 55 84 / 60 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&
12Hazardous weather outlook, Oct 5, 12:28 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT SUN OCT 5 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT SUN OCT 5 2008 /1228 PM MDT SUN OCT 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS. SOME OF THESE STORMS WILL BECOME SEVERE
AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE
NORTHEAST PERMIAN BASIN. THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS FAR SOUTHEAST NEW MEXICO...NEAR THE PECOS RIVER...
AND IN THE PERMIAN BASIN. A LINE OF STORMS MAY EVENTUALLY FORM.
STORMS WILL BE MOVING FAST INCREASING THE CHANCE OF STRONG WINDS.
ALSO A BRIEF ISOLATED TORNADO WILL BE POSSIBLE.
FLOODING ALONG THE RIO GRANDE FROM NEAR PRESIDIO TO RIO GRANDE
VILLAGE WILL CONTINUE TODAY DUE TO RELEASES FROM LUIS LEON. IF HEAVY
RAIN FALLS ALONG THE RIO GRANDE IT WILL ONLY ADD TO FLOODING CONCERNS.
GUSTY WINDS TO NEAR 45 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE. THE RELEASE
RATE FROM LUIS LEON HAS LEVELED OFF... BUT RIVER AND LOWLAND FLOODING
ARE EXPECTED TO CONTINUE INDEFINITELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY GENERALLY ALONG AND
NORTHEAST OF A CARLSBAD TO FORT STOCKTON LINE. SPOTTERS AND
EMERGENCY MANAGERS SHOULD MONITOR DEVELOPING WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 5, 2:18 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN OCT 5 2008
TXZ045-052045-
GAINES-
318 PM CDT SUN OCT 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEAST GAINES COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST OF SEMINOLE AT
318 PM CDT...MOVING NORTHEAST AT 35 MPH.
GUSTY WINDS...SMALL HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
PEOPLE IN SOUTH CENTRAL GAINES COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 5, 2:24 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SUN OCT 5 2008
NMZ034-TXZ059-052100-
SOUTHERN LEA COUNTY-LOVING-
324 PM CDT SUN OCT 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN LOVING AND SOUTH
CENTRAL LEA COUNTIES.
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHWEST OF SLASH RANCH AT 324 PM CDT/224 PM MDT/...MOVING NORTHEAST
AT 35 MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING/800 PM MDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 5, 2:31 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT SUN OCT 5 2008
TXZ057-058-258-052100-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
231 PM MDT SUN OCT 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF PINE SPRINGS AT 231
PM MDT/331 PM CDT/...MOVING NORTHEAST AT 35 MPH.
GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING/900 PM CDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
Special weather statement, Oct 5, 2:43 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT SUN OCT 5 2008
TXZ058-067-052115-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
343 PM CDT SUN OCT 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL WARD AND EAST CENTRAL
REEVES COUNTIES.
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 20
MILES SOUTHEAST OF PECOS NEAR FARM TO MARKET ROAD 1450 AT 343 PM
CDT...MOVING NORTHEAST AT 35 MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
PEOPLE IN CENTRAL WARD AND EAST CENTRAL REEVES COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 5, 3:03 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT SUN OCT 5 2008
NMZ033-034-052130-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-
303 PM MDT SUN OCT 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN LEA COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF EUNICE
AT 303 PM MDT...MOVING NORTHEAST AT 38 MPH.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 5, 3:17 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT SUN OCT 5 2008
TXZ060-052145-
WINKLER-
417 PM CDT SUN OCT 5 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL WINKLER COUNTY.
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHWEST OF WINK AT 417 PM CDT...MOVING NORTHEAST AT 35 MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
PEOPLE IN CENTRAL WINKLER COUNTY...INCLUDING THE CITY OF KERMIT...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Event by event
6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Ward
- When
- October 5, 3:37 PM CST to 3:43 PM CST
- Where
- Ward County, 4.51 mi NNE of Royalty
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.430, -102.850
An employee from News West 9, reported quarter to golf ball sized hail 6 miles north of Grandfalls, TX. It lasted a litle over 5 minutes.
Hail, Ward
- When
- October 5, 3:45 PM CST to 3:49 PM CST
- Where
- Ward County, 2.73 mi NE of Royalty
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.400, -102.850
A trained spotter reported golf ball or larger sized hail about 13 miles northwest of Imperial, TX.
Hail, Crane
- When
- October 5, 3:45 PM CST to 4:11 PM CST
- Where
- Crane County, 9.45 mi W of Crane J Bar Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.520, -102.690
A trained spotter reported golf ball sized hail about 13 miles northwest of Imperial. About 25 minutes later, the same spotter reported quarter sized hail 17 miles north of Imperial.
Hail, Crane
- When
- October 5, 4:20 PM CST to 4:22 PM CST
- Where
- Crane County, 2.15 mi NNW of Crane J Bar Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.560, -102.540
A trained spotter reported nickel sized hail falling at the intersection of FM1601 & FM1233.
Thunderstorm Wind, Pecos
- When
- October 5, 5:32 PM CST to 5:40 PM CST
- Where
- Pecos County, 1.25 mi SSE of Ft Stockton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.863, -102.862
A mobile home was blown over on the south side of Fort Stockton near the city limits on HWY 285 South. Powerlines were also blown down on the south side of Fort Stockton near the same location.
Flash Flood, Ector
- When
- October 5, 6:20 PM CST to 7:30 PM CST
- Where
- Ector County, 1.93 mi ESE of Odessa to 1.33 mi ENE of Greenfield Acres
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.843, -102.338
The Odessa Fire Department reported flooding across southern parts of the city. Six inches of flowing water crossed roadways.
Hail, Midland
- When
- October 5, 6:32 PM CST to 6:40 PM CST
- Where
- Midland County, 12.81 mi SSW of Spraberry to 8.29 mi S of Spraberry
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.742, -101.893
A trained spotter reported quarter sized hail covering the roadway at the intersection of FM1379 and FM3095. Seven minutes later, the same spotter reported half dollar sized hail about 2 miles east northeast of the same intersection.
Flash Flood, Andrews
- When
- October 5, 7:22 PM CST to 8:30 PM CST
- Where
- Andrews forecast zone, 1.39 mi WNW of Big Spring to 1.04 mi W of Big Spring
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.260, -101.490
Wide spread flooding was reported by the Big Spring Police department across most of the city limits. Roads were barricaded by the street department.
Hail, Pecos
- When
- October 5, 7:41 PM CST to 7:43 PM CST
- Where
- Pecos County, 1.38 mi N of Sheffield
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.690, -101.829
The Sheffield Fire Department reported skylight windows were knocked out due to quarter sized hail on the western side of town.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137517, 137518, 137522, 139379, 137519, 137756, 137520, 137757, 137521.